Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Albuquerque, NM

June 4, 2003San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2003, 6:38 PM MDT for San Miguel County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 6:38 PM MDT (00:38 UTC)
Expired
Jun 4, 2003, 7:30 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:20 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5770 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 050038
SVRABQ
NMC047-050130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF VARIADERO...OR ABOUT 32
  MILES SOUTHWEST OF MOSQUERO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CONCHAS AT 705 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3556 10444 3539 10449 3520 10404 3539 10367

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:20 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 3:20 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT WED JUN 4 2003

TWO ZFP UPDATES DUE TO WATCH UPDATE REQUIREMENTS AND THE ACTIVE
WEATHER IN GENERAL HAS CUT INTO GRIDS EDITING...ESPECIALLY OF TEMPS
BEYOND THE WEEKEND. BUT VERY QUICK LOOK AT TEMP GRIDS BEYOND THE
WEEKEND DID NOT SEEM AS THOUGHT THEY WERE SIGNIFICANTLY OFF BASE.
SEVERE STORMS ONGOING IN NE NM WITH ISOLATED ACTIVITY FARTHER S AND
IN GILA REGION. TORNADO WATCH FOR NE AND E CENTRAL NM THROUGH 8 PM
MDT. BIGGEST CHALLENGE OTHER THAN SEVERE WX NEXT 1 TO 3 AFTERNOONS
AND EVENINGS WILL BE TIMING OF TWO MAJOR COOL SURGES...ONE LATE
TONIGHT INTO THU AND ANOTHER OVER THE WEEKEND. BOTH SHOULD TEND TO
TEMPORARILY LESSEN AT LEAST INTENSITY OF STORMS IN...AT THE VERY
LEAST...FAR NE NM FOR THU PM AND AGAIN SUNDAY PM. BUT THE ACTION MAY
JUST SHIFT FARTHER S...NEAR AND E OF THE E SLOPES CENTRAL MTN CHAIN.
FARTHER OUT STILL LOOKING LIKE THE MUCH DRIER TO DRY TREND FOR NEXT
WORK WEEK ON PREVIOUS FORECAST LOOKS PRETTY GOOD FOR NOW AND WILL
STAY WITH IT FOR NOW AS WELL. WILL HAVE TO BE A LITTLE MORE CONCERNED
FOR MINI MONSOON PREVIEW IF MID AND UPPER FLOW IS LIGHT AND MORE FROM
THE S THAN THE SW OR W. RIGHT NOW THE LATTER STILL SEEMS MORE LIKELY.
TIMES MORE THAN UP. 43

PRELIMINARY NUMBERS...

FARMINGTON................ 051/087 051/085 052 43010
GALLUP.................... 045/087 045/084 044 43011
GRANTS.................... 043/087 042/084 042 43011
GLENWOOD.................. 053/092 051/091 053 43011
CHAMA..................... 042/077 039/076 040 43222
LOS ALAMOS................ 052/076 049/076 050 43122
RED RIVER................. 038/062 038/060 038 43333
TAOS...................... 044/071 040/068 041 43122
SANTA FE.................. 050/076 047/078 049 43122
SANTA FE AIRPORT.......... 052/078 049/080 051 43122
ESPANOLA.................. 053/081 050/080 051 43122
ALBUQUERQUE HEIGHTS....... 062/088 058/085 058 43011
ALBUQUERQUE VALLEY........ 057/090 054/087 053 43011
ALBUQUERQUE FOOTHILLS..... 056/086 052/084 053 43122
ALBUQUERQUE WEST MESA..... 060/089 056/086 056 43011
SOCORRO................... 059/093 056/087 056 43011
SANDIAPARK/CEDAR CREST... 049/079 046/082 046 43332
MORIARTY/ESTANCIA......... 050/082 047/085 047 43332
CARRIZOZO................. 058/089 056/084 055 43112
RUIDOSO................... 051/084 049/080 048 44333
RATON..................... 047/063 045/072 044 43334
LAS VEGAS................. 049/072 043/072 045 43334
ROY....................... 048/069 044/073 044 45334
CLAYTON................... 051/066 048/073 051 45534
SANTA ROSA................ 057/078 052/080 054 45335
TUCUMCARI................. 060/075 055/077 057 45435
FORT SUMNER............... 061/079 057/080 059 44335
CLOVIS.................... 060/077 056/077 058 44334
PORTALES.................. 061/081 057/081 059 44334
ROSWELL................... 064/086 060/084 060 44333

.ABQ...NONE.
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 12 hours 38 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY
RAIN COULD ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT
HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS
INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN
PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

In the hours before

Local storm report, Jun 4, 4:51 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
451 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 S TUCUMCARI             NM   .88 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT.

JLP
Local storm report, Jun 4, 5:05 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
505 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    7 SE TUCUMCARI            NM   1.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0502 PM    5 S TUCUMCARI             NM   1.00 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0503 PM    7 SE TUCUMCARI            NM   1.00 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

JLP
Local storm report, Jun 4, 5:45 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
545 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    3 S TUCUMCARI             NM   1.25 INCH HAIL
06/04/03   QUAY                           REPORTED BY NWS EMPLOYEE
                                          ON HWY 209.

JLP
Local storm report, Jun 4, 5:54 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
554 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    6 E RAGLAND               NM   .88 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT.

JLP
Local storm report, Jun 4, 6:03 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
603 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    BELL RANCH                NM   1.75 INCH HAIL
06/04/03   SAN MIGUEL                     PUBLIC REPORT.

JLP
Local storm report, Jun 4, 6:10 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
610 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    8 S TUCUMCARI             NM   1.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:14 PM MDTTornado WarningABQQuay46 min
Jun 4, 6:45 PM MDTTornado WarningABQCurry60 min
Jun 4, 7:00 PM MDTSevere Thunderstorm WarningABQQuay45 min
Jun 4, 7:38 PM MDTTornado WarningABQCurry, Roosevelt67 min
Jun 4, 7:43 PM MDTSevere Thunderstorm WarningABQQuay62 min
Jun 4, 8:46 PM MDTTornado WarningABQRoosevelt29 min
Jun 4, 8:51 PM MDTSevere Thunderstorm WarningABQRoosevelt54 min
Jun 4, 9:06 PM MDTTornado WarningABQRoosevelt39 min
Jun 4, 9:43 PM MDTTornado WarningABQRoosevelt47 min
Jun 5, 4:00 PM MDTSevere Thunderstorm WarningABQSan Miguel45 min
Jun 5, 4:44 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel61 min
Jun 5, 4:53 PM MDTTornado WarningABQQuay37 min
Jun 5, 5:02 PM MDTSevere Thunderstorm WarningABQGuadalupe43 min
Jun 5, 5:21 PM MDTSevere Thunderstorm WarningABQDe Baca39 min
Jun 5, 5:27 PM MDTTornado WarningABQCurry, Quay48 min
Jun 5, 5:46 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.